Ann Clin Case Rep | Volume 2, Issue 1 | Research Article | Open Access

A Case of Furosemide Induced Nephrocalcinosis

Galesic Kresimir1, Tisljar Miroslav1*, Horvatic Ivica1, Stipcevic Mira2, Durlen Ivan1 and Galesic Ljubanovic Danica3

1Department of Nephrology, Dubrava University Hospital, Croatia
2Department of Cardiology, Dubrava University Hospital, Croatia
3Department of Pathology, Dubrava University Hospital, Croatia

*Correspondance to: Tisljar Miroslav 

Fulltext PDF

Abstract

Background: Although furosemide is widely used for various medical conditions in adults, its association with nephrocalcinosis is not well established. In adults, nephrocalcinosis induced by furosemide is rare condition and presents as medullary nephrocalcinosis without significant alteration of renal function.Methods and
Results: A 50-year-old female patient was admmited at our department due to renal insufficiency (creatinine clearance was 62 mL/min) of unknown etiology. In medical history of the patient, drug abuse was verified with a daily intake of 160 mg of furosemide during four years. The reason of selfinitiated excessive furosemide intake was allegedly face and limb swelling. Patient denied any previous kidney disease. The patient was normotensive with completely normal physical status. Both, blood count and urinalysis were normal. Blood pH value was 7.43 and urine pH value was 6.5. Amount of 24h urine proteinuria was 200 mg. Electrolites and urine acid concentrations in blood and in 24h urine sample were normal. Serum levels of renin and aldosteron as well as their ratio were regular. Urine concentration test showed izostenuric values. At sonography, normal shaped and sized kidneys were found, with reduced parenchyma and a diffuse increase in echogenicity throughout the medullary pyramids. By CT imaging, diffusely distributed soft tiny calcifications of kidneys medulla were identified. In kidney biopsy samples, medulla calcifications (both in tubuli and interstitium) were described.Conclusion: In conclusion, we can address that in our patient broad diagnostic procedure was performed in a way we could exclude various causes of nephrocalcinosis. In adults with nephrocalcinosis, besides many disorders, furosemide abuse should be considered as a potential etiopatogenetic factor.

Keywords:

Adults; Furosemide; Nephrocalcinosis; Renal insufficiency; Ultrasonography

Citation:

Kresimir G, Miroslav T, Ivica H, Mira S, Ivan D, Danica GL. A Case of Furosemide Induced Nephrocalcinosis. Ann Clin Case Rep. 2017; 2: 1464.

Subscribe to Our Newsletter